mycobacterium avium complex

Question

I'm a healthy woman in my 60's. Iwas diagnosed with MAC about a year and a half ago. I was prescribe a cocktail o ethambutol, rifampin and biaxin. I was allergic to the first two. I have been taking Ketek 400mg 2 tablets once daily and avelox 400 mg 1 tablet once daily, for one year. The latest ct scan showed no improvement but my condition is no worse. My specialist is recommending adding clofazimine. I have read that this drug is dangerous and is not recommended for the treatment of MAC. Question #1 Is this disease life threatening in a normally healthy person? Question #2 I am nervous about taking clofazimine.What if I stopped taking any treatment for this ?

Answer

This forum is for HIV-infected persons. MAC is an infection that HIV+ folks can get, but usually it is spread throughout the body, rather than being isolated to the lungs. I will say that it is unusal to be allergic to ethambutol and rifampin so, I wonder what your allergy was. Also, why are you not on clarithromycin - the best medicine found to treat this infection?

Clofazimine is a last resort. It is used in some cases as are drugs like amikacin. Talk to your lung doctor, who hopefully has expertise in this area.

DW